Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 102, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 10, 2001, 8:38 PM MDT for Weld County, Colorado. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 2001, 8:38 PM MDT (02:38 UTC)
- Expired
- Jul 10, 2001, 9:15 PM MDT
- In force
- 37 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties
County Weld County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 8:40 PM MDT | Thunderstorm Wind 54 M | Greeley, CO | |
| Jul 10, 9:00 PM MDT | Hail 1.75 | Greeley, CO | Heavy rain, large hail and intense thunderstorm winds occurred in Greeley and vicinity. At least 50 trees were knocked down damaging cars and homes. Scattered power outages affected approximately 10,000 homes and businesses. A 341-ft radio tower was also bl |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1261 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2222 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 110241
SVRDEN
COC123-110315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
838 PM MDT TUE JUL 10 2001
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN WELD COUNTY IN NORTHEAST COLORADO
THIS INCLUDES THE CITY OF GREELEY
* UNTIL 915 PM MDT
* AT 838 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CENTRAL GREELEY...MOVING NORTHEAST AT 20
MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
GREELEY...AULT...BARNESVILLE...EATON...EVANS...GALETON...GILL...
KEENESBURG...KERSEY...LA SALLE...LUCERNE...MILTON RESERVOIR...NUNN...
PIERCE...PROSPECT VALLEY...PURCELL...RIVERSIDE RESERVOIR...ROGGEN AND
SEVERANCE.
THIS WARNING REPLACES THE PREVIOUS WARNING FOR SOUTHWEST WELD COUNTY
WHICH EXPIRED AT 845 PM.
REPORTS OF DIME SIZED HAIL...WIND GUSTS NEAR 60 MPH AND VERY HEAVY
RAIN HAVE BEEN RECEIVED FROM THE GREELEY AREA. FUNNEL CLOUDS HAVE
ALSO BEEN REPORTED NEAR KERSEY...AND MORE MAY DEVELOP EAST AND
NORTHEAST OF KERSEY. MINOR FLOODING OF STREAMS AND ROADS MAY ALSO
OCCUR.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON X4056 10495 3995 10448 4012 10415 4081 10442
4074 10480
SWEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:05 PM MDT, 5 hours 33 minutes earlier.
Area forecast discussion, Jul 10, 3:05 PM MDT, 5 hours 33 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 305 PM MDT TUE JUL 10 2001 MIDDLE AND UPPER LEVELS OF ATMOSPHERE REMAIN STATUS QUO WITH RESPECT TO RIDGE PLACEMENT AND ABUNDANT TROPICAL MOISTURE OVER THE ROCKY MOUNTAIN WEST. U/A SOUNDINGS IN COLO VICINITY ARE SLIGHTLY WETTER THAN 12Z YESTERDAY WITH MORE LOW LEVEL MOISTURE AND SLIGHT DRYING ALOFT. THIS DRYING COMES BEHIND LAST NIGHTS MCS WHICH IS WELL INTO NEB TODAY BUT WE STAND AHEAD OF THE NEXT WEAK VORT MAX CURRENTLY OVR WESTERN NEW MEX. THIS WEAK VORT CENTER SHD BE IN GOOD TIMING FOR THIS LATE AFTERNOON SFC HEATING. CURRENT SFC OBS ACROSS EASTERN PLAINS CONT TO SHOW MOISTURE RICH EASTERLIES WITH MM5 AND FCST SOUNDINGS EXPECTING THIS TO CONTINUE INTO THE LATE EVE HOURS. MM5 DEVELOPS FIRST LINE OF STORMS OVR FOOTHILLS BETWEEN 02Z-04Z WED THEN PLACES SOME SCT NOCTURNAL STORMS OVR THE PLAINS AFT 06Z. MESO-ETA 03Z-06Z SOUNDINGS GO NEAR MOIST ADIABATIC WITH STRONG NORTHEASTERLYS UP TO 750MB AND THEN DRYS OUT WITH WEAK SFC WESTERLIES BY 12Z. THIS WOULD ALL POINT TO A GOOD CHANCE OF CONVECTION TONIGHT WITH HEAVY RAIN AND PERHAPS SEVERE HAIL AS SLIGHTLY DRYER LVLS ARE PRESENT ABOVE 500MB. THE TRICK...AS ALWAYS WILL BE TO DETECT SFC BOUNDARIES THAT INITIATE FIRST BATCH OF CONVECTION. APPARENTLY LAST NIGHTS SFC BOUNDARY EAST OF DENVER ROBBED THE URBAN CORRIDOR AND FOOTHILLS OF MOIST EAST WINDS AS THE UPPER FLOW SLOWLY TOOK THEM OUT EAST AFTER THE BEST HEATING. PERHAPS THE MM5 IS ON TO SOMETHING TDY WITH INITIATION OVER THE FOOTHILLS THIS AFT. LETS WATCH. WITH ABUNDANT MOISTURE...FLASH FLOOD WATCH NEEDS TO BE POSTED AGAIN FOR TONIGHT. WILL NOT MENTION THE POSSIBILITY OF LOW CLOUDS AND FOG ATTM DUE TO LOCATION OF RAINFALL AND CLOUD COVER UNBEKNOWNST TO ME. FOR WEDNESDAY...MESO-ETA PAINTS A NEAR IDENTICAL PICTURE...HOWEVER SLIGHTLY DRYER. THERES ANOTHER SFC LOW OVER THE SE COLO PLAINS WITH MORE EAST TO NORTHEAST FLOW IN BOU CWA. BY LATE WEDNESDAY AVN FLATTENS UPPER RIDGE WITH WEAK VORTICITY AND SLIGHT COOLING ALOFT. THIS WOULD BE THE SHORT WAVE DEJOUR AND WILL KEEP SCT POPS OVR MOST OF DUSTRICT AS SFC MOISTURE HANGS AROUND ANOTHER FEW DAYS AT LEAST. BY THURSDAY...RIDGE AMPLIFIES AGAIN OVR STATE WITH CENTER OF RIDGE HOLDING OVER OK PANHANDLE. ETA SENDS ANOTHER BAND OF VORTICITY INTO WESTERN COLO. THIS IS PROBABLY FROM MORE CONVECTION IT DETECTS COMING OUT OF NORTHERN MEX/NEW MEX AREA THE NIGHT BEFORE. SEE NO REASON TO HAVE ANYTHING LESS THAN SCT POPS IN FAVORED AREAS WITH LESSER AMOUNTS NEAR THE EASTERN BORDER. EXTENDED PD...FRIDAY THROUGH TUESDAY...A MOIST ATMOSPHERE AND WEAK SFC EASTERLIES HANG AROUND THROUGH SUNDAY. MRF DEPICTS THE LARGE RIDGE WEAKENING FRIDAY THROUGH SUNDAY BUT DRYER SOUTHWESTERLY FLOW ALOFT ARE EXPECTED TO TEMPORARILY SHUT OFF MEXICAN MONSOON MONDAY AND TUESDAY AS RIDGE BECOMES LESS DEFINED AND LESS CIRCULAR. THE LOWERING OF HEIGHTS OVR THE AREA ARE ALSO SEEN IN THE MRF TEMP GUIDANCE WITH FRIDAY BEING THE COOLEST DAY OF THE EXTENDED. THE RIDGE BEGINS TO REGROUP WITH HIGHER HEIGHTS...WARMER TEMPS_ AND DRYER FOR MONDAY AND TUESDAY. TEMPERATURES HOWEVER...ARE EXPECTED TO BE NEAR SEASONAL NORMALS THROUGH THE PERIOD. FREDIN .DEN...FLASH FLOOD WATCH UNTIL MIDNIGHT...35>36..38>45..48>49.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:04 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Jefferson | 41 min |
| Jul 10, 6:46 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Jefferson | 44 min |
| Jul 10, 7:16 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 34 min |
| Jul 10, 7:16 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 34 min |
| Jul 10, 8:11 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 34 min |
| Jul 11, 3:26 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 49 min |
| Jul 11, 5:06 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Jefferson, Weld | 44 min |
| Jul 11, 5:06 PM MDT | Severe Thunderstorm Warning | BOU | Boulder | 44 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.